HomeNewsDermatologic Antagonistic Occasions Widespread With Focused Therapies, Immunotherapies
Posted in News on 7th November 2018

November 06, 2018

Dermatologic toxicities may diminish a patient's quality of life

Dermatologic toxicities may diminish a patient’s quality of life

Dermatologic adverse events (dAEs) are common among cancer patients treated with targeted therapies and immunotherapies and “often profoundly diminish patients’ quality of life,” according to a review published in the American Journal of Clinical Dermatology.

For patients treated with epidermal growth factor receptor inhibitors (EGFRI) and mitogen-activated protein (MAP) kinase kinase inhibitors (MEKI), acneiform rash is the most common dermatologic toxicity (25-85% of patients) and typically appears within 2 to 4 weeks. The pathophysiology of this rash is poorly understood, but studies suggest that inflammation, immunosuppression, and superinfection play a key role. A Phase 2 study (Lacouture ME et al. 2010) found that administration of the antibiotic doxycycline in combination with topical corticosteroids resulted in a reduction in the incidence of dAEs for patients receiving EGFRI panitumumab. Topical dapsone gel was also found to be promising. 

Monotherapy with a BRAF inhibitor can cause the activation of secondary skin tumors and other hyperproliferative lesions (~20% of patients). However, “metastatic spread has not been reported from these secondary cancers,” write the authors. Hand-foot skin reactions and maculopapular hypersensitivity-like rash have also been associated with BRAF inhibitor therapy.

Related Articles

Dermatologic toxicities with immune checkpoint inhibitors (ICIs) occur in about 40% of patients and are typically observed within the first 4-8 weeks of treatment. These reactions include non-specific maculopapular rash (most commonly reported), eczema-like or psoriatic lesions, and lichenoid dermatitis.

As for oral mucosal toxicities, oral mucositis is frequently reported with mammalian target of rapamycin (mTOR) inhibitors (around 30% of patients treated with monotherapy), while stomatitis has been linked to multikinase angiogenesis inhibitors (25% of patients) and EGFRIs (15% of patients); oral lichenoid reactions and xerostomia typically occur with ICI therapy.

With regard to hair toxicities, alopecia is commonly induced by BRAF inhibitors, MEKIs, and endocrine therapy. Targeted therapies are also associated with nail toxicities such as paronychia, periungual granulomas, onycholysis, brittle nails, and a slower nail growth rate.

“Dermatologic toxicities related to targeted therapies and immune checkpoint inhibitors profoundly diminish patients’ quality of life, which impacts adherence to the treatment, jeopardizing its success and thus patient progression-free survival,” concluded the authors. “Closer collaboration between dermatologists and oncologists is essential.”

For more information visit Springer.com.

Scroll down to see the next article

Related Post for New single-dose antibiotic successfully treats uncomplicated gonorrhea infections

Can a Doctor Be Assessed Punitive Damages for Altering or Destroying Medical Information?
Cheap and efficient drug doesn’t cut back main hostile cardiovascular occasion charges
HHS: Up to date Bodily Exercise Tips for Individuals Launched
Nocdurna Now Accessible for Nocturia On account of Nocturnal Polyuria
New single-dose antibiotic successfully treats uncomplicated gonorrhea infections